Alert archive / Illinois / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Paducah, KY

March 27, 2005Jackson County, Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Mar 27, 2005, 4:58 AM CST for Jackson County, Perry County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 4:58 AM CST (10:58 UTC)
Expired
Mar 27, 2005, 8:00 AM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 109 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 271058
FFWPAH
ILC077-145-271400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS.
  PERRY COUNTY IN SOUTHERN ILLINOIS.

* UNTIL 800 AM CST

* AT 455 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN ACROSS NORTHWEST JACKSON COUNTY...AND SOUTHERN 
  PERRY COUNTY. DOPPLER RADAR ESTIMATES IN EXCESS OF 3 INCHES OF 
  RAIN HAS FALLEN ALONG A LINE FROM AVA TO DU QUOIN.

* LOCATIONS IN THE WARNING INCLUDE ST. JOHNS...PINCKNEYVILLE...
  DU QUOIN...AND AVA.

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA...THROUGH 700 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3777 8968 3771 8948 3792 8917 3814 8914
      3805 8953

$$
1 follow-up statement
000 
WGUS73 KPAH 271236
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
636 AM CST SUN MAR 27 2005

ILC077-145-271244-
PERRY IL-JACKSON IL-
636 AM CST SUN MAR 27 2005

...THE FLASH FLOOD WARNING FOR JACKSON AND PERRY COUNTIES IS
CANCELLED...

SINCE 600 AM...THE RAIN HAD DIMINISHED SIGNIFICANTLY ACROSS BOTH
JACKSON AND PERRY COUNTIES. REPORTS OF HEAVY RAIN WERE RECEIVED FROM 
OBSERVERS. HOWEVER...THERE HAVE BEEN NO REPORTS OF FLOODING.

LAT...LON 3777 8968 3771 8948 3792 8917 3814 8914
      3805 8953

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:20 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 27, 3:20 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CST SUN MAR 27 2005

.DISCUSSION...
WIDESPREAD RAINS ACROSS THE FA EARLY THIS MORNING. A FEW LIGHTNING STRIKES
JUST SOUTH OF THE FA. 00Z UPPER AIR ANALYSIS...AND SAT/RADAR TRENDS SUGGEST
AN INITIAL LEAD WAVE LIFTING NE ACROSS ARKANSAS EARLY THIS MORNING. REGIONAL
RADAR MOSAIC SHOWS A DISTINCT BACK EDGE TO THE LARGE RAIN SHIELD OVER THE
AREA. RAINS SHOULD TAPER OFF FROM 09Z-13Z FROM SW TO NE ACROSS THE FA EARLY
THIS MORNING. WITH THAT SAID...NEW LIGHT RAIN SHOWERS REDEVELOPING OVER
NW/NCNTRL ARKANSAS AS WE SPEAK.

SO...DESPITE THE RESPITE EXPECTED IN THE ACTIVITY...WILL KEEP POPS FAIRLY
HIGH THROUGH THE DAY...AS THE MAIN UPPER LOW EJECTS E...REACHING SCNTRL
ARKANSAS BY EARLY EVENING...PER WVAPOR TRENDS. GOOD FORCING/UVM FIELD NORTH
OF THE LOW TRACK SUPPORTS CATEGORICAL POPS...ALTHOUGH PRECIP WILL LIKELY
MOVE THROUGH IN WAVES. CONTINUED WITH THUNDER MENTION...BASED ON SIMILAR
REASONING FROM PREVIOUS SHIFT. GFS IS DEFINITELY SUGGESTING MORE ELEVATED
INSTABILITY WILL BE PRESENT. SEEMS BEST INDICATOR FOR DETERMINING AREA OF
ELEVATED INSTABILITY (BASED ON LIGHTNING STRIKES) IS COMPUTING LIS FROM
800/750MB. THUS...KEEPING A THUNDER MENTION OVER THE SOUTHERN PART OF THE
FA...AND ESPECIALLY WEST KY SEEMS WARRANTED. WE EXPECT THE SFC LOW TRACK
TO BE MUCH LIKE WHAT WE EXPECTED YESTERDAY...THE LOW REACHING MID TENNESSEE
SAY AROUND OR JUST WEST OF NASHVILLE...BY 00Z. GFS/NAM ARE IN PRETTY GOOD
AGREEMENT WITH THE SFC LOW TRACK. THE GFS/NAM DO TRACK THE H8 LOW INTO SW
KY...AROUND THE PENNYRILE REGION LATE TODAY/THIS EVENING. GFS DOES
SHOW DECENT LOW TROP WAA...H8 TEMPS/DWPTS JUMPING UP TO 7-9 DEG C IN THIS
AREA. SO WE CANNOT RULE OUT ISOLD STRONG/SVR TSTMS IN THIS AREA...CAPABLE
OF PRODUCING A LITTLE HAIL.

THE STORM SYSTEM WILL DEPART TONIGHT...BRINGING AND END TO THE RAIN ACROSS
THE FA FROM WEST TO EAST. OTHER THAN A CHANCE OF RAIN OVER OUR EASTERN
COUNTIES MONDAY MORNING...THE REMAINDER OF THE DAY LOOKS DRY.

NO CHANGES TO THE CURRENT FORECAST BEYOND MONDAY. IN TERMS OF TEMPS...
EXPECT LITTLE RECOVERY WITH THE CLOUDS AND RAIN TODAY. BEST CHANCE FOR TEMP
RISE IS OVER THE PENNYRILE REGION...WHERE SOME WARMER AIR MAY WRAP WESTWARD
AND BUMP UP THE MERCURY A FEW DEGREES THERE. A BLEND OF GUIDANCE WAS USED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&
Hazardous weather outlook, Mar 27, 4:30 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CST SUN MAR 27 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
430 AM CST (530 AM EST) SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING...MAINLY
ACROSS SOUTHEAST MISSOURI...TO THE EAST OF THE OZARK FOOTHILLS...
AND ACROSS WESTERN KENTUCKY. A FEW STORMS ACROSS THE PENNYRILE
REGION OF WEST KENTUCKY COULD PRODUCE MARGINALLY SEVERE HAIL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE FOUR STATE AREA ON
THURSDAY. THE STORMS COULD BE STRONG...DEPENDING ON THE SPEED AND
TRACK OF THE PARENT STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Illinois, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.